Alert archive / Illinois / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 252, NWS Paducah, KY

August 4, 2009Gallatin County, Hardin County, Illinois; Union County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Aug 4, 2009, 5:11 PM CDT for Gallatin County, Hardin County, Illinois; Union County, Kentucky. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2009, 5:11 PM CDT (22:11 UTC)
Expired
Aug 4, 2009, 5:47 PM CDT
In force
36 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon

Counties Gallatin County, IL, Hardin County, IL, Union County, KY

The radar

The Evansville,IN radar (KVWX), 72 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 4, 3:09 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.2 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3443 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3443 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 042211
SVRPAH
ILC059-069-KYC225-042300-
/O.NEW.KPAH.SV.W.0252.090804T2211Z-090804T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
511 PM CDT TUE AUG 4 2009

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UNION COUNTY IN NORTHWEST KENTUCKY...
  SOUTHERN GALLATIN COUNTY IN SOUTHERN ILLINOIS...
  NORTHEASTERN HARDIN COUNTY IN SOUTHERN ILLINOIS...

* UNTIL 600 PM CDT.

* AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
  AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED
  7 MILES WEST OF EQUALITY...OR NEAR HARRISBURG....AND MOVING EAST AT
  35 MPH.

  EMERGENCY MANAGEMENT REPORTED TREES DOWN IN HARRISBURG.


* LOCATIONS IN THE WARNING INCLUDE...
  EQUALITY...
  SHAWNEETOWN...
  UNIONTOWN...
  MORGANFIELD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INDOORS. STAY TUNED TO
WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST SEVERE WEATHER
INFORMATION.

&&

LAT...LON 3777 8780 3749 8811 3760 8837 3778 8837
TIME...MOT...LOC 2210Z 276DEG 32KT 3771 8845

$$
1 follow-up statement
000 
WWUS53 KPAH 042247
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
547 PM CDT TUE AUG 4 2009

ILC059-069-KYC225-042257-
/O.CAN.KPAH.SV.W.0252.000000T0000Z-090804T2300Z/
HARDIN IL-GALLATIN IL-UNION KY-
547 PM CDT TUE AUG 4 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GALLATIN AND
NORTHEASTERN HARDIN COUNTIES IN SOUTHERN ILLINOIS...AND UNION COUNTY
IN NORTHWEST KENTUCKY IS CANCELLED...

LAT...LON 3777 8780 3749 8811 3760 8837 3778 8837
TIME...MOT...LOC 2247Z 276DEG 32KT 3768 8804

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 12:47 PM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, Aug 4, 12:47 PM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1247 PM CDT TUE AUG 4 2009

.DISCUSSION...
LINE OF STORMS DEVELOPED/ING ALONG OUTFLOW FROM MCS THAT ROLLED OUT
OF MO EARLIER TODAY. ALL MODELS PICK UP ON THIS BUT NONE GRASP IT IN
ITS ENTIRETY OR EXACTLY. THE NAM LATCHES ON AND CONTINUES TO BLOSSOM
IT ON MORE OF A SOUTHWARD TRACK ACROSS FA/PARTICULARLY
SEMO...WHEREAS GFS SEEMS MORE REALISTIC IN A BASIC NWLY-SELY
COMPONENT OF MOVEMENT. TIME WILL TELL BUT FOR NOW WE WILL MONITOR
AND LIKELY SPLIT THE DIFF/COLOR THE COLLAB PIC AS BEST AS POSSIBLE.
NEW SWODY1 CONTINUES SLGT RISK SVR ALONG SAID BOUNDARY AS
WELL...AND FOR NOW HAVE CONVECTIVE WATCH FOR FARTHEST ERN
COUNTIES/ONGOING CONVECTION. TIME WILL TELL ON WAR BETWEEN
EXTREMELY HIGH CAPES (L500S J/KG NERN FA) VS H7 CAPPING TEMPS
AROUND 10C SWRN 2/3 FA. POTENTIAL EXISTS FOR SOME FOG TONIGHT
PARTICULARLY IN HEAVY RAIN AREAS.

BEYOND TONIGHT...NEW GFS SUGGESTS IT GETS DRY BY THURS/FRIDAY...WHILE
NAM CONTINUES TO HOLD ONTO POPS THRU THURSDAY. GOING FORECAST DOES
SAME...SO COLLABORATION WILL AGAIN BE KEY AS TO HOW LONG TO HOLD
ONTO POPS. FOR NOW ITS NO GREAT PAIN TO CONTINUE SMALLISH POPS
BUT W/OUR OVERALL FAVOR TOWARD GFS WELL SEE IF OTHERS WANT TO DRY
IT OUT OR NOT.

RIDGING STILL LOOKS LIKE IT WILL TAKE OVER FOR THE WEEKEND...WITH
BROAD 594-598DM H5 HIGH CENTERING ACROSS SE/SCNTL U.S.  RESULTANT
AIRMASS FOR US WILL BE HOT/HUMID WITH HEAT INDICES PUSHING INTO
TRIPLE DIGITS SAT-SUN PM...S/B HIGHLIGHT ON HWO/CONTINUED.

BLENDED NEW MOS W/GOING TEMPS FORECAST AND COLLAB PIC FOR OUR FINAL
TEMP/TD FORECAST.

&&

.AVIATION...
THUNDERSTORMS OVER SOUTHERN ILLINOIS EARLIER THIS MORNING LAID OUT
AN OUTFLOW BOUNDARY THAT MOVED SOUTH ACROSS THE OHIO RIVER THIS
MORNING. THIS BOUNDARY MAY BECOME THE FOCUS FOR NEW THUNDERSTORMS
THIS AFTERNOON AND EVENING. AS A RESULT...CONTINUED THE TEMPO GROUP
FOR TSRA AT KPAH/KCGI. AT KEVV AND KOWB...THERE IS SOME
STABILIZATION FROM EARLIER STORMS THAT PASSED TO THE NORTH.
HOWEVER...WINDS SHOULD RETURN TO THE SOUTHWEST THIS AFTERNOON AND
DESTABILIZE THE ATMOSPHERE. THEREFORE...CONTINUED THE TEMPO GROUPS
THERE AS WELL. LATER THIS EVENING THROUGH WEDNESDAY MORNING APPEARS
RELATIVELY STORM FREE AT THIS TIME.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Aug 4, 3:25 PM CDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
325 PM CDT TUE AUG 4 2009

ILZ080-081-084>094-KYZ001>017-021-022-MOZ076-086-087-100-107>112-
114-051000-
PERRY IL-FRANKLIN-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-
JOHNSON-POPE-HARDIN-ALEXANDER-PULASKI-MASSAC-FULTON-HICKMAN-
CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-
CRITTENDEN-LYON-TRIGG-CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
325 PM CDT TUE AUG 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM. REFER TO THE
WATCH FOR MORE DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AND
WEDNESDAY NIGHT...MAINLY FROM SOUTHEAST MISSOURI...INTO THE
SOUTHERN TIP OF ILLINOIS AND FAR WESTERN KENTUCKY. THE PRIMARY
HAZARDOUS WEATHER THREATS WILL BE DAMAGING WINDS...HAIL...AND
LOCALLY HEAVY RAINFALL. THUNDERSTORM CHANCES SHOULD BEGIN TO
DIMINISH LATE IN THE WEEK AS HEAT BEGINS TO INCREASE.

HEAT AND HUMIDITY WILL BUILD TO POTENTIALLY DANGEROUS LEVELS
THIS WEEKEND. THE HEAT INDEX IS FORECAST TO RANGE FROM 100 TO 105
DEGREES EACH AFTERNOON THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

ILZ075>078-082-083-INZ081-082-085>088-KYZ018>020-051000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-HAMILTON-WHITE-GIBSON-PIKE-
POSEY-VANDERBURGH-WARRICK-SPENCER-HENDERSON-DAVIESS-MCLEAN-
325 PM CDT TUE AUG 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES TONIGHT. A SEVERE
THUNDERSTORM WATCH HAS BEEN POSTED TO THE SOUTH AND WEST OF THE
REGION...BUT STORMS IN AND CLOSE TO THE WATCH AREA CAN BECOME
SEVERE. THE MAIN SEVERE WEATHER THREATS ARE LARGE HAIL AND
DAMAGING WINDS. LOCALLY HEAVY RAINFALL WILL BE A THREAT WITH ANY
STRONG STORM. THE PRIMARY THREAT PERIOD IS THROUGH 10 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AND
WEDNESDAY NIGHT...MAINLY FROM SOUTHEAST MISSOURI...INTO THE
SOUTHERN TIP OF ILLINOIS AND FAR WESTERN KENTUCKY. THE PRIMARY
HAZARDOUS WEATHER THREATS WILL BE DAMAGING WINDS...HAIL...AND
LOCALLY HEAVY RAINFALL. THUNDERSTORM CHANCES SHOULD BEGIN TO
DIMINISH LATE IN THE WEEK AS HEAT BEGINS TO INCREASE.

HEAT AND HUMIDITY WILL BUILD TO POTENTIALLY DANGEROUS LEVELS
THIS WEEKEND. THE HEAT INDEX IS FORECAST TO RANGE FROM 100 TO 105
DEGREES EACH AFTERNOON THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MAINTAIN ALERT IN CASE THEIR ACTIVATION IS
REQUESTED.

In the hours before

Special weather statement, Aug 4, 11:24 AM CDT, 5 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1124 AM CDT TUE AUG 4 2009

ILZ078-INZ081-082-087-041730-
WABASH IL-PIKE IN-GIBSON IN-WARRICK IN-
1124 AM CDT TUE AUG 4 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 1121 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS WITH STRONG WINDS FROM 40 TO 50 MPH.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 4 MILES
NORTHEAST OF HAZLETON TO PRINCETON...MOVING EAST AT 40 MPH.

THIS LINE OF STORMS WILL CROSS PIKE COUNTY THROUGH 1230 PM.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM AS WELL. THIS STORM
WILL PRODUCE VERY HEAVY RAIN...WHICH MAY RESULT IN STANDING WATER ON
AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN DITCHES MAY
RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.

MY
Local storm report, Aug 4, 12:06 PM CDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1206 PM CDT TUE AUG 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     TSTM WND DMG     PRINCETON               38.36N 87.57W
08/04/2009                   GIBSON             IN   LAW ENFORCEMENT

            LARGE TREE DOWN.

&&

SMITTY
Local storm report, Aug 4, 12:08 PM CDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1208 PM CDT TUE AUG 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     TSTM WND DMG     PETERSBURG              38.49N 87.28W
08/04/2009                   PIKE               IN   LAW ENFORCEMENT

            TREES DOWN ALONG HIGHWAY 56 ON WEST SIDE OF TOWN.

&&

SMITTY
Special weather statement, Aug 4, 12:32 PM CDT, 4 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1232 PM CDT TUE AUG 4 2009

INZ082-087-088-041830-
PIKE IN-WARRICK IN-SPENCER IN-
1232 PM CDT TUE AUG 4 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 130 PM EDT/1230 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF STRONG THUNDERSTORMS WITH STRONG WINDS 40 TO 50
MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES
NORTHWEST OF DALE TO 7 MILES WEST OF FOLSOMVILLE...MOVING EAST AT 25
MPH.

THE LINE OF STORMS WILL CROSS SPENCER COUNTY THROUGH 130 PM. A
SEVERE THUNDERSTORM WATCH IS IN EFFECT.

THESE STORMS WILL PRODUCE VERY HEAVY RAIN AS WELL...WHICH MAY RESULT
IN STANDING WATER ON AREA ROADS. WATER LEVELS IN SMALL
CREEKS...STREAMS AND IN DITCHES MAY RISE QUICKLY...ESPECIALLY IN
POOR DRAINAGE AREAS.

MY
Special weather statement, Aug 4, 4:39 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
439 PM CDT TUE AUG 4 2009

ILZ082-083-085>087-089>091-INZ085-KYZ014-042245-
JOHNSON IL-POPE IL-HARDIN IL-WILLIAMSON IL-SALINE IL-GALLATIN IL-
HAMILTON IL-WHITE IL-POSEY IN-UNION KY-
439 PM CDT TUE AUG 4 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS WITH VERY STRONG WINDS OF 40 TO 50 MPH.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 4 MILES NORTH
OF GALATIA TO CREAL SPRINGS...MOVING SOUTHEAST AT 35 MPH.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM AS WELL. THIS STORM
WILL PRODUCE VERY HEAVY RAIN...WHICH MAY RESULT IN STANDING WATER ON
AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN DITCHES MAY
RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.
Local storm report, Aug 4, 5:10 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
510 PM CDT TUE AUG 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     FUNNEL CLOUD     3 W DELWOOD             37.58N 88.63W
08/04/2009                   POPE               IL   AIRPLANE PILOT

            2 PILOTS REPORTED FUNNEL CLOUD JUST WEST OF DELWOOD.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 4:43 PM CDTSevere Thunderstorm WarningPAHSaline, Williamson47 min
Aug 4, 4:46 PM CDTSevere Thunderstorm WarningPAHJackson, Johnson, Union, Williamson44 min
Aug 4, 4:59 PM CDTSevere Thunderstorm WarningPAHHardin, Johnson, Pope, Saline, Williamson46 min
Aug 4, 5:18 PM CDTSevere Thunderstorm WarningPAHJohnson, Massac, Pope, Pulaski, Union42 min
Aug 4, 5:29 PM CDTSevere Thunderstorm WarningPAHMassac, Pope46 min
Aug 4, 5:48 PM CDTSevere Thunderstorm WarningPAHAlexander, Pulaski57 min
Aug 4, 5:59 PM CDTSevere Thunderstorm WarningPAHPope46 min
Aug 4, 6:12 PM CDTSevere Thunderstorm WarningPAHAlexander, Pulaski48 min
Aug 4, 2:57 PM CDTSevere Thunderstorm WarningPAHMuhlenberg33 min
Aug 4, 3:32 PM CDTSevere Thunderstorm WarningPAHMuhlenberg, Todd43 min
Aug 4, 5:35 PM CDTSevere Thunderstorm WarningPAHCaldwell, Crittenden, Livingston, Lyon40 min
Aug 4, 6:08 PM CDTSevere Thunderstorm WarningPAHCaldwell, Christian, Crittenden, Hopkins, Lyon, Trigg52 min
Aug 4, 6:38 PM CDTSevere Thunderstorm WarningPAHCalloway, Christian, Marshall, Trigg52 min
Aug 4, 6:53 PM CDTSevere Thunderstorm WarningPAHCalloway, Carlisle, Graves, Hickman, Marshall37 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2009Severe Thunderstorm Warnings in Kentucky, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.